Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

6 weeks pregnant, taken Percocet. Harmful for baby?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2431 Questions
Question
Help...I had been taken percocet for pain and am 6 weeks pregnant. Will this harm my baby? I heard that the baby can have withdrawals if I quit. What do I do? Will my baby have a birth defect?
Posted Mon, 23 Apr 2012 in Pregnancy
 
 
Answered by Dr. Robert Galamaga 22 minutes later
Hello and thanks for your query,

Your question is a good one and I can certainly understand why you are concerned and anxious. Regarding your pain and taking the percocet I assume at this point that you are taking very little or none of the pain medication. If this is the case my level of concern is quite minimal. If you are still taking the percocet then I will have some suggestions for you.

If you have finished the percocet there is really no cause for concern at this point. A small degree of exposure to the developing baby is not a big risk and the baby will develop normally. If you are still taking the percocet I suggest you plan on slowly weaning yourself off of it by reducing the dose and frequency over a number of days or weeks, For example if you are taking 4 tabs a day I suggest cutting it to 3 tabs per day for 3 days and then 2 tabs a day for 3 days and then 1/2 tab twice a day for 3 days and then try and completely be off of the medication. This will be less of a shock to both your system and the baby.

If you are able to perform a successful wean then I see no reason why the baby would not continue to develop normally and will also be free of any addictive or dependent tendency on the narcotic. I would discuss also with your doctor - other options to manage your pain such as anti-inflammatory medications, tylenol and physical therapy.

Thank you again for submitting your query. I hope you have found my answer to be both helpful and informative. Should you have additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor